Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 26, NWS Flagstaff, AZ

September 12, 2018Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Sep 12, 2018, 2:49 AM MST for Apache County, Navajo County, Arizona. It took effect at Sep 12, 2018, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2018, 2:49 AM MST (09:49 UTC)
In effect from
Sep 12, 2018, 11:00 AM MST
Expired
Sep 12, 2018, 6:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3350 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS85 KFGZ 120949
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
249 AM MST Wed Sep 12 2018

AZZ139-121800-
/O.NEW.KFGZ.FW.W.0026.180912T1800Z-180913T0100Z/
Black Mesa Area (Fire Weather Zone 139)-
249 AM MST Wed Sep 12 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
BLACK MESA AREA...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 11 AM this morning to 6 PM MST this evening.

* AFFECTED AREA...Black Mesa Area

* WINDS...Southwest 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  very rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
2 follow-up statements
691 
WWUS85 KFGZ 121743
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1043 AM MST Wed Sep 12 2018


AZZ139-130100-
/O.CON.KFGZ.FW.W.0026.180912T1800Z-180913T0100Z/
Black Mesa Area (Fire Weather Zone 139)-
1043 AM MST Wed Sep 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM ARIZONA TIME /
7 PM NAVAJO TIME THIS EVENING DUE TO STRONG WINDS AND LOW 
RELATIVE HUMIDITY FOR BLACK MESA AREA...

* AFFECTED AREA...Black Mesa Area

* WINDS...Southwest 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  very rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
249 
WWUS85 KFGZ 130053
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
553 PM MST Wed Sep 12 2018

AZZ139-130200-
/O.EXP.KFGZ.FW.W.0026.000000T0000Z-180913T0100Z/
Black Mesa Area (Fire Weather Zone 139)-
553 PM MST Wed Sep 12 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR
BLACK MESA AREA...

Winds will diminish over the next few hours with relative humidity
values rebounding overnight.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Sep 11, 8:14 PM MST, 6 hours 35 minutes earlier.

Area forecast discussion, Sep 11, 8:14 PM MST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
814 PM MST Tue Sep 11 2018

.SYNOPSIS...Dry, warm and breezy weather is forecast through next
Tuesday. Wednesday afternoon should have the fastest winds, with
southwest gusts from 25-35 miles per hour. Afternoon high
temperatures will remain a bit above normal.

&&

.DISCUSSION...Nothing to really comment on this evening. Clear
skies abound and overnight low temperatures will range near
normal. A stronger pressure gradient aloft will bring areas of
light southwest winds of 5 to 10 mph overnight. All-in-all
pleasant overnight weather for late summer.

Tonight through Saturday...Model forecasts are in good agreement
showing a longwave trough over the Pacific Northwest and high
pressure slowly becoming centered over eastern New Mexico by
Thursday. Little change is seen in the overall pattern through the
short term. Thus northern Arizona can expect dry weather with
breezy southwest winds each afternoon. Wednesday should see the
fastest wind speeds, increasing by mid morning with gusts from 25
to 35 mph during the afternoon. Wind speeds and gusts then
decrease about 5 mph per afternoon through Saturday, high
temperatures will warm a degree or two each day, but morning low
temperatures should be slightly below normal due to the dry
air mass. The GFS and ECMWF models are spreading some mid-level
moisture into the White Mountains as early as Thursday. We may
see some shallow cumulus there Thursday, with the afternoon cloud
cover spreading northwest along the Mogollon Rim for Friday and
Saturday. Let us see how this develops before introducing any
slight chances for precipitation.

Sunday through Tuesday...High pressure gradually building west
into Arizona will dominate the weather during this period. There
is a possibility of moisture increasing by early next week, but
confidence is not high enough to introduce precipitation chances
into the forecast yet. Daytime temperatures should remain warmer
than average.

&&

.AVIATION...For the 06Z package...Look for VFR conditions over the
next 24 hours. Generally light and variable sfc winds expected
overnight. SW sfc winds increasing to 15-25 kt with gusts to 35 kt
after 16z Wed. Strongest winds expected north of I-40. Winds will
decrease again after 02z Thu. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Little change in upper air pattern seen through
Sunday, thus expect dry and warm conditions across northern Arizona
each afternoon. The fastest 20 foot winds during this period will be
Wednesday, with a noticeable increase in speeds by mid morning
across the high country.

Friday through Sunday...Conditions will remain dry and warm across
northern Arizona. The Mogollon Rim from Flagstaff through the White
Mountains should see some afternoon cumulus clouds, otherwise expect
mostly clear skies.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum/DL
AVIATION...TPS/DL
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.